Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Had unprotected sex and took ipill. Had spotting followed by periods. Have mood swings, cramping and migraine

Mar 2016
User rating for this question
Very Good
Answered by

Practicing since : 2011
Answered : 4045 Questions
So i had unprotected sex with my gf on the 3rd of July and she took EC 9 hours later, she experienced spotting around the 12th, then had and her period 3 days early than the usual (22nd) as she bled for 4 days then light spotting for another 4 days, she took a home pregnancy test on the 31st and it came out negative.

but I'm concerned because she keeps having mood swings and last night her uterus was hurting her and she was having migraines and she thinks she's getting her period soon (which i think is odd) it possible she might be pregnant ?

PS: her cycle isn't always regular, sometimes it's a couple of days late or early
Posted Wed, 28 Aug 2013 in Pregnancy
Answered by Dr. S Patra 1 hour later
Thanks for writing to us.
First of all, emergency pill within first 24 hrs of unprotected sex gives protection more than 95% against unwanted pregnancy. With negative pregnancy test & normal period bleeding, chance of pregnancy is quite rare in this stage. You may undergo one blood test for beta-hCG to clear doubt about pregnancy.
Spotting or early period bleeding may be due to hormonal imbalance, caused by the emergency pill. It is quite normal thing.
Second thing, migraine may cause mood swing and typical headache along with above features. These may predispose to irregular cycle but do not include pregnancy always. She may need to consult with her gynecologist for complete evaluation in relation to irregular cycle and pelvic pain. Some tests like ultrasound scan, hormone assay may be needed to pinpoint the diagnosis. Take proper prescription with suggested medication for the same.
Hope, it helps for your information. If you need any clarification, you can freely ask me.
Wish her good health. Practice safe sex in future. Good luck.
Dr Soumen
Above answer was peer-reviewed by
Follow-up: Had unprotected sex and took ipill. Had spotting followed by periods. Have mood swings, cramping and migraine 36 minutes later
Thank you doc for the input,

so you're saying that the pill's side effects can still be what we're witnessing even though she took it a month ago?

and what can we do to balance her hormonal imbalance and end the side effects ?
Answered by Dr. S Patra 4 hours later

Thanks for follow up query.

Pill's side effect would cause spotting and irregular period. However, I insist that she is evaluated thoroughly by her gynecologist if migraine or pelvic pain still persists. The aforementioned tests are in order.

In the interim, I suggest the following things improve her presenting condition:

1) Take balanced diet with more vegetables and drink more water/ fluid. Keep bowel habit regular.

2) Do regular light exercise to control body weight and it has key role to regularize period.

3) Avoid mental stress/ depression by yoga or meditation or breathing exercise (15-20 min) regularly.

4) Maintain genital hygiene and take sound sleep with complete relaxation.

Hope, it helps for her. If you do not have other query, you can close the discussion.

Take care. All the best.

Dr Soumen
Above answer was peer-reviewed by
Follow-up: Had unprotected sex and took ipill. Had spotting followed by periods. Have mood swings, cramping and migraine 34 hours later
it seems that every time she drinks a lot of fluids at once and stuffs her belly with fluids her uterus begins to hurt, is that normal? could that be the reason?
Answered by Dr. S Patra 7 hours later

Thanks for follow up query.

Lower abdominal or stomach pain following drinking fluids and eating food stuffs is commonly associated with IBS), indigestion problem, acidity, peptic ulcer etc. There is no relation with uterus regarding this. She can take antacid or pantoprazole before meals to reduce this type of problem. If it is not relieved by above medicine, she needs to consult with gastroenterologist to figure out the exact cause by relevant investigations. Proper prescription is available only after diagnosis of the case.

Emergency contraceptive pill may cause above features as side effects but it does not occur every time after eating or drinking.

Here, I suggest you to consult with her gynecologist at the earliest to proceed clinical examination & above mentioned tests (ultrasound scan, hormone assay) for complete evaluation of pelvic pain.

Avoid mental stress and take sound sleep always. Maintain a healthy lifestyle.

Dr Soumen
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor